Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 24, NWS Newport/Morehead City, NC

June 22, 2024Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 22, 2024, 8:13 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Jun 23, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2024, 8:13 PM EDT (00:13 UTC)
In effect from
Jun 23, 2024, 8:00 AM EDT
Expired
Jun 23, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
567 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

339 
WHUS42 KMHX 230013
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
813 PM EDT Sat Jun 22 2024

NCZ195-196-204-205-231215-
/O.EXP.KMHX.BH.S.0023.000000T0000Z-240623T0000Z/
/O.NEW.KMHX.BH.S.0024.240623T1200Z-240624T0000Z/
West Carteret-East Carteret-Ocracoke Island-Hatteras Island-
813 PM EDT Sat Jun 22 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING SOUTH OF CAPE HATTERAS TO BOGUE INLET...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Cape Lookout, and 
  Bogue Banks beaches.

* WHEN...From 8 AM EDT Sunday through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ199-230115-
/O.EXP.KMHX.BH.S.0023.000000T0000Z-240623T0000Z/
Coastal Onslow-
813 PM EDT Sat Jun 22 2024

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$
2 follow-up statements
186 
WHUS42 KMHX 230756
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
356 AM EDT Sun Jun 23 2024

NCZ195-196-204-205-240000-
/O.CON.KMHX.BH.S.0024.240623T1200Z-240624T0000Z/
West Carteret-East Carteret-Ocracoke Island-Hatteras Island-
356 AM EDT Sun Jun 23 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Cape Lookout, and
  Bogue Banks beaches.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:00 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

Martin
973 
WHUS42 KMHX 240007
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
807 PM EDT Sun Jun 23 2024

NCZ195-241215-
/O.EXP.KMHX.BH.S.0024.000000T0000Z-240624T0000Z/
/O.NEW.KMHX.BH.S.0025.240624T1200Z-240625T0000Z/
West Carteret-
807 PM EDT Sun Jun 23 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Bogue Banks beaches.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:30 PM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ196-204-205-241215-
/O.EXP.KMHX.BH.S.0024.000000T0000Z-240624T0000Z/
/O.NEW.KMHX.BH.S.0025.240624T1200Z-240625T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
807 PM EDT Sun Jun 23 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

* WHAT...Dangerous rip currents strong longshore currents in the 
  surf zone.

* WHERE... For dangerous rip currents, the beaches from Cape 
  Hatteras to Emerald Isle. Strong longshore currents between Cape
  Hatteras and Cape Lookout. 

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:30 PM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 22, 7:07 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 22, 7:07 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
707 PM EDT Sat Jun 22 2024

.SYNOPSIS...
High pressure shifts offshore tonight with troughing developing
in the lee of the Appalachians. A front approaches on Monday, with
another front affecting the region on Thursday.

&&

.NEAR TERM /TONIGHT/...
As of 7 PM Sat...No significant changes to the forecast for
tonight as any ongoing shower activity is quickly dissipating
and skies are clearing. Expect clouds to once again overspread
portions of ENC mainly across our SW'rn zones late tonight,
though we will continue to remain dry, but muggy.

Prev Disc...A modest increase in southerly flow should help to
pull the plume of better quality moisture north through all of
ENC tonight. Any diurnal showers will wane quickly with loss of
heating this eve, and a dry fcst in effect overnight. Fog not
expected tonight, as bndry layer should remain mixed enough with
5+ kt winds expected, though low stratus may form once again,
esp w of Hwy 17.

&&

.SHORT TERM /SUNDAY/...
As of 333 PM Sat...The aforementioned sswrly flow will cont to
bring hot and humid air to the region. Latest indications are
heat indices remain around the ~100 degree mark or so, possible
a degree or 3 higher for a couple hours, though below heat adv
threshold, so no headlines expected. Later shifts may opt for
SPS to highlight the hot/humid conditions. A few showers or
perhaps a storm are possible, esp inland in the afternoon,
though no big forcing feature is available to warrant higher
than 20-30% tomorrow. Highs range from the mid 90s interior to
80s coast. With the inc gradient, it will become quite gusty in
the afternoon with sswrly winds gusting 20-25 mph (see fire wx
section below).

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 4 AM Sat...An extended period of heat and humidity is
expected for Eastern NC this week with highs reaching the mid to
upper 90s, and heat indices topping 100 degrees almost every
afternoon, and exceeding 105 degrees at times. There will also
be some decent chances (40-50%) for showers and thunderstorms
Monday and Thursday/Thursday night as two weak fronts move into
the area.

Monday...A cold front will move south into the area Sunday
night, and then slowly push through the area Monday into Monday
night. There remains lower confidence on the evolution of
showers and thunderstorms Monday ahead of the front, with mixed
solutions from forecast guidance. Will maintain a 40-50% precip
outlook, but note the potential for higher rain chances for at
least a portion of the day Monday.

A hot and humid airmass will persist across the area, but the
somewhat unknown extent of shower and cloud coverage casts some
doubt on how hot it will get Monday afternoon. With that in mind
there is again potential for highs to reach the mid 90s inland,
and the low 90s along the coast, with heat indices peaking
100-105 degrees again.

Tuesday through Friday...Behind the weak cold front, slightly
cooler and drier high pressure will temporarily build in
Tuesday, especially along the coast where onshore flow will keep
temps mostly in the 80s. Farther inland the maritime flow will
moderate, and expect temps here to again climb into the low to
mid 90s. A few isolated sea breeze showers and thunderstorms
will possible as well.

Southerly flow quickly rebuilds Wednesday with low level
thicknesses rising as well. This will likely end up being the
hottest day of the week as temps soar into the mid to upper 90s
inland, and low 90s along the coast. Thankfully the drier
airmass will take time to moisten and humidity levels will be
relatively moderate, leading to heat indices "only" rising into
the low 100s to around 105.

Increasing moisture on Thursday ahead of the next weak cold
front will bring higher humidities, but also the threat of
scattered to potentially numerous showers and thunderstorms
(40-50% chance). Temperatures will again climb into the 90s, but
will increasing cloud cover expected, afternoon highs will
likely top out in the low to mid 90s across the area. However
increasing humidity will bring heat indices up to 100-105
degrees in the afternoon.

The cold front may stall across southern NC Friday and lead to
somewhat unsettled conditions again. Either way slightly cooler
temps are likely with heat indices remaining below 100 degrees.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /through Sunday/...
As of 705 PM Sat...Not significant change to the forecast for
tonight and Sunday. Primarily VFR conditions expected through at
least midnight tonight with low stratus possible once again
late tonight into early Sun morning. We will remain well mixed
enough to preclude a fog threat, but IFR stratus is still
forcast tonight, mainly after 06Z especially for our SW'rn zones
and western terminals. Any low stratus quickly scatters and
lifts by morning (12-14Z), and winds increase Sunday afternoon,
with gusts around 15 to 20 kt after 18Z.

LONG TERM /Sunday night through Wednesday/...
As of 4 AM Sat...Generally VFR conditions should exist outside
of convection this week which will be most widespread Monday
through the evening. Strong SW winds develop Sunday with winds
gusting 20-30 mph.

&&

.MARINE...
SHORT TERM /through Sunday/...
As of 333 PM Sat...Moderately gusty sswrly winds expected
through this evening as gradient cont to tighten. Expect
sustained 10-20 kt through tonight, with seas 2-4 ft cont. On
Sun, gradient inc further ahead of approaching cold front, with
15-25 kt gusting to 30 by afternoon. Have hoisted SCA headlines
all waters, rivers, and sounds, as good mixing produces gusts
above 25 kt for even the inland rivers. Seas build towards 6 ft
by late in the day Sun but esp Sun evening.

LONG TERM /Sunday night through Wednesday/...
As of 4 AM Sat...Small craft conditions ongoing through Monday
morning with seas 5-7 ft. Winds will gradually decrease Monday
as the front moves into the waters, but some 25 kt winds may
continue across the southern waters south of Cape Hatteras. The
front will move through the waters Monday night with winds
turning to the N at 5-10 kts behind it. Expect winds to be NE
5-15 kts Tuesday, and then SE at 5-15 kts Wednesday. Seas will
subside to 3-5 ft by Monday evening, and then will become mostly
2-3 ft Tuesday and Wednesday.

&&

.FIRE WEATHER...
As of 333 PM Saturday...

 - Elevated fire concerns possible Sunday

Southerly winds increase on Sunday, with gusts of 20-25 mph
expected by afternoon. RH will continue to increase, and is
forecast to only bottom out in the 40s and 50s on Sunday and
Monday. While not a typical fire danger type of day on Sunday,
the breezy conditions and drier fine fuels is noteworthy,
especially for any fire that manages to develop, or any ongoing
fires. Wetting rainfall is still possible on Monday and again
Thursday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-204-205.
MARINE...Small Craft Advisory from 2 PM Sunday to 2 AM EDT Monday for
     AMZ131-136-137-230.
     Small Craft Advisory from 2 PM Sunday to 8 AM EDT Monday for
     AMZ135-150-231.
     Small Craft Advisory from 2 PM Sunday to 5 PM EDT Monday for
     AMZ152-154-156-158.

&&

SYNOPSIS...MHX
NEAR TERM...TL/RCF
SHORT TERM...TL
LONG TERM...CQD/SGK
AVIATION...SGK/RCF
MARINE...TL/SGK
FIRE WEATHER...MHX
Hazardous weather outlook, Jun 22, 8:00 PM EDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
800 PM EDT Sat Jun 22 2024

NCZ029-044>047-079>081-090>092-094-193-194-198-240000-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
800 PM EDT Sat Jun 22 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The combination of heat and humidity will produce heat index values
between 100 and 105 degrees on Sunday, Monday, Wednesday, and
Thursday. Anyone spending time outdoors should take precaution to
mitigate heat related illnesses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-240000-
Hatteras Island-
800 PM EDT Sat Jun 22 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING SOUTH OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING NORTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

The combination of heat and humidity will produce heat index values
between 100 and 105 degrees on Sunday, Monday, Wednesday, and
Thursday. Anyone spending time outdoors should take precaution to
mitigate heat related illnesses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-204-240000-
West Carteret-East Carteret-Ocracoke Island-
800 PM EDT Sat Jun 22 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

The combination of heat and humidity will produce heat index values
between 100 and 105 degrees on Sunday, Monday, Wednesday, and
Thursday. Anyone spending time outdoors should take precaution to
mitigate heat related illnesses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-240000-
Northern Outer Banks-
800 PM EDT Sat Jun 22 2024

...MODERATE RIP CURRENT RISK IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following1 hazards.

   Moderate Rip Current Risk.

The combination of heat and humidity will produce heat index values
between 100 and 105 degrees on Sunday, Monday, Wednesday, and
Thursday. Anyone spending time outdoors should take precaution to
mitigate heat related illnesses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ199-240000-
Coastal Onslow-
800 PM EDT Sat Jun 22 2024

...MODERATE RIP CURRENT RISK IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

The combination of heat and humidity will produce heat index values
between 100 and 105 degrees on Sunday, Monday, Wednesday, and
Thursday. Anyone spending time outdoors should take precaution to
mitigate heat related illnesses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 22, 6:11 PM EDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
611 PM EDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Rip Currents     Atlantic Beach          34.70N 76.74W
06/22/2024                   Carteret           NC   Lifeguard

            Atlantic Beach Ocean Rescue reported 2 rip
            current rescues this afternoon.

&&

DAG

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:57 AM EDTHeat AdvisoryMHXBeaufort, Craven, Dare, Duplin, Greene, Hyde and 8 more17 hr

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.